Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Flagstaff, AZ

July 13, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 13, 2018, 7:37 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2018, 7:37 PM MST (02:37 UTC)
Expired
Jul 13, 2018, 10:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 135 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WGUS55 KFGZ 140237
FFWFGZ
AZC005-140530-
/O.NEW.KFGZ.FF.W.0007.180714T0237Z-180714T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
737 PM MST FRI JUL 13 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 1030 PM MST

* At 735 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across Highway 89A between Marble Canyon and House 
  Rock. Up to one inch of rain has already fallen. Flash flooding is 
  expected to begin shortly, and impact Highwy 89a.

* Flash flooding will impact areas near and around Highway 89A 
  between Marble Canyon and House Rock.

This includes the following streams and drainages...South Fork Soap 
Creek...House Rock Wash...Emmett Wash...Soap Creek and Badger Canyon.

This includes U.S. Highway 89A between mile markers 546 and 553.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3666 11179 3671 11191 3679 11187 3679 11176
      3673 11170

$$
2 follow-up statements
671 
WGUS75 KFGZ 140308
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
808 PM MST FRI JUL 13 2018

AZC005-140530-
/O.CON.KFGZ.FF.W.0007.000000T0000Z-180714T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
808 PM MST FRI JUL 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
COCONINO COUNTY...

At 804 PM MST, Doppler radar indicated the heaviest rain had ended, 
with moderate rain continuing over the warned area. Between one and 
two inches of rain has fallen just west of Highway 89a between Mile 
Marker 546 and 553. There is a significant threat of Flooding over 
Highway 89a.

Flash flooding is also expected to impact the following streams and 
drainages...South Fork Soap Creek...House Rock Wash...Emmett 
Wash...Soap Creek and Badger Canyon.

This includes U.S. Highway 89A between mile markers 546 and 553.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3666 11179 3671 11191 3679 11187 3679 11176
      3673 11170

$$
807 
WGUS75 KFGZ 140527
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1027 PM MST FRI JUL 13 2018

AZC005-140536-
/O.EXP.KFGZ.FF.W.0007.000000T0000Z-180714T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
1027 PM MST FRI JUL 13 2018

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 1030 PM
MST...

The heavy rain has ended, and Flood waters have receded. Additional 
flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3666 11179 3671 11191 3679 11187 3679 11176
      3673 11170

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:52 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 13, 2:52 PM MST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
252 PM MST Fri Jul 13 2018

.SYNOPSIS...The monsoon weather pattern will persist over Arizona
through next week, with daily rounds of showers and
thunderstorms. The main threat with storms from today through the
weekend will be heavy rainfall and localized flooding.

&&

.DISCUSSION...Storms early this afternoon have been slow
moving. Fortunately, the lack of vertical shear has also inhibited
storm organization thus far, with most cells producing heavy
precipitation for a fairly short time before decreasing in
intensity. Storms into central/eastern Yavapai County are
persisting a little longer and producing larger areas of heavy
rain. Expect this trend to continue through the afternoon into
early evening, with the majority of storms remaining over/near
higher terrain features due to the light steering flow. Hi-res
convection allowing models still are fairly consistent in
forecasting a cluster of storms moving off the high terrain in
western NM through portions of the Little Colorado River valley
and the eastern Mogollon Rim this evening. We will maintain
elevated precip chances in these areas.

Ensemble forecasts show precipitable water values increasing
slightly into this weekend, then remaining fairly steady through
the early part of next week before perhaps decreasing slightly
later next week. At any rate, it is expected that there will be
plenty of available moisture for showers and thunderstorms
throughout next week.

&&

.AVIATION...For the 00Z package...Expect slow moving showers and
thunderstorms with MVFR/IFR conditions during the late afternoon and
evening. Generally VFR conditions to persist outside of any storms.
Storms anticipated to decrease in overall coverage and intensity
after 03Z Saturday, before ramping up again after 17Z Saturday.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Deep moisture will remain over northern Arizona for
the next several days. Expect scattered to numerous showers and
thunderstorms through the forecast period, especially during the
daylight hours. Winds will generally be light, though gusty winds
may develop near storms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...AT
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 13, 2:34 PM MST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
234 PM MST FRI JUL 13 2018

AZZ008-037-132215-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
234 PM MST FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR JEROME IN YAVAPAI COUNTY UNTIL
315 PM MST...

At 234 PM MST, Doppler radar was tracking a strong thunderstorm near
Jerome , or 18 miles northwest of Camp Verde. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jerome, Potato Patch Campground, Mingus Mountain Campground and
Playground Group Campground.

LAT...LON 3473 11219 3478 11210 3474 11205 3467 11212
TIME...MOT...LOC 2134Z 311DEG 3KT 3473 11211
Local storm report, Jul 13, 3:43 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
343 PM MST FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     FLASH FLOOD      9 SE CARRIZO            33.90N 110.17W
07/13/2018                   GILA               AZ   EMERGENCY MNGR

            CEDAR CREEK PEAKED WITH A 5 FT RISE AND IS
            NOW RECEDING.

&&

DB
Local storm report, Jul 13, 4:42 PM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
442 PM MST FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      1 NW MAYER              34.41N 112.25W
07/13/2018                   YAVAPAI            AZ   EMERGENCY MNGR

            EAST CENTRAL AVE CLOSED DUE TO FLOODING.

&&

DB
Special weather statement, Jul 13, 5:35 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
535 PM MST FRI JUL 13 2018

AZZ012-015-140100-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
535 PM MST FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 600 PM
MST...

At 533 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of Gray Mountain, or 29 miles north of Flagstaff. this
storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm.

Driving along Hwy 89 will be hazardous due to heavy
rain, small hail, strong winds, and limited visibility.

Locations impacted include...Highway 89 near the entrance to Wupatki
National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3564 11142 3552 11148 3557 11163 3571 11158
TIME...MOT...LOC 0033Z 262DEG 2KT 3561 11152
Special weather statement, Jul 13, 6:31 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
631 PM MST FRI JUL 13 2018

AZZ011-040-140215-
Chuska Mountains and Defiance Plateau-
Northeast Plateaus and Mesas South of Hwy 264-
631 PM MST FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 715 PM MST...

At 629 PM MST, Doppler radar was tracking a strong thunderstorm near
Window Rock, or 21 miles west of Gallup, moving west at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Interstate 40 from Sanders to the New Mexico border, Pine Springs,
Window Rock, Fort Defiance, Sanders, Oak Springs Valley, Houck and
St. Michaels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Driving may become hazardous on area roads due to ponding of water.
Area streams may be running high from the rainfall.

&&

LAT...LON 3511 10943 3586 10944 3588 10905 3517 10905
TIME...MOT...LOC 0129Z 088DEG 18KT 3562 10910

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:35 PM MSTSpecial Weather StatementFGZCoconino25 min
Jul 13, 6:31 PM MSTSpecial Weather StatementFGZApache44 min
Jul 13, 6:56 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Jul 13, 8:18 PM MSTAreal Flood AdvisoryFGZApache3 hr
Jul 14, 11:05 AM MSTSpecial Weather StatementFGZ25 min
Jul 14, 11:27 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 14, 11:44 AM MSTFlash Flood WarningFGZYavapai5 hr
Jul 14, 12:01 PM MSTFlash Flood WarningFGZCoconino, Yavapai4 hr
Jul 14, 12:16 PM MSTSevere Thunderstorm WarningFGZYavapai44 min
Jul 14, 12:21 PM MSTSevere Thunderstorm WarningFGZYavapai39 min
Jul 14, 12:31 PM MSTSpecial Weather StatementFGZ44 min
Jul 14, 12:32 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 14, 12:41 PM MSTSpecial Weather StatementFGZYavapai49 min
Jul 14, 12:50 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 14, 12:58 PM MSTFlash Flood WarningFGZCoconino4 hr
Jul 14, 1:43 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 14, 2:45 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 14, 3:35 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 14, 3:53 PM MSTSevere Thunderstorm WarningFGZCoconino37 min
Jul 14, 4:08 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Jul 14, 4:27 PM MSTSevere Thunderstorm WarningFGZCoconino25 min
Jul 14, 4:30 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 14, 4:58 PM MSTAreal Flood AdvisoryFGZNavajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.